[Barbiturate withdrawal syndrome: a case associated with the abuse of a headache medication]

Ann Ital Med Int. Oct-Dec 1998;13(4):237-9.
[Article in Italian]

Abstract

Barbiturates can produce psychological and physical dependence and produce a withdrawal syndrome on the second to fourth day after the drug is suspended. Symptoms include anxiety, restlessness, insomnia, rhythmic intention tremor, dizziness, seizures, and psychosis. If the syndrome is not recognized and correctly treated, hyperthermia, circulatory failure, and death may ensue. Although barbiturates are less frequently used nowadays, they are employed in combination with other drugs in many medications used for the treatment of headache. We report the case of a 54-year-old woman who developed a barbiturate abstinence syndrome when she suspended self-administration of a drug containing butalbital. The patient had been using barbiturates, 900 mg/die, for 2+ years for persistent headache. She was admitted to the hospital because of seizures, hallucinations and delirium not controlled by benzodiazepine and phenothiazine administration. Her symptoms resolved after parenteral phenobarbital administration.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Analgesics / administration & dosage
  • Analgesics / adverse effects*
  • Barbiturates / administration & dosage
  • Barbiturates / adverse effects*
  • Delirium / chemically induced
  • Diagnosis, Differential
  • Drug Administration Schedule
  • Female
  • Hallucinations / chemically induced
  • Headache / drug therapy*
  • Humans
  • Middle Aged
  • Psychoses, Substance-Induced / etiology*
  • Seizures / chemically induced
  • Substance Withdrawal Syndrome / diagnosis*

Substances

  • Analgesics
  • Barbiturates
  • butalbital